P519 Thiopurines Undertreatment among Inflammatory Bowel Disease Patients Referred for antiTNF Therapy
V. Sucha*1, 2, B. Kadleckova3, B. Repakova3, L. Jurgos1, S. Kinova2, Z. Zelinkova3
1Outpatient Department of Gastroenterology, Jurgos s.r.o, Bratislava, Slovakia, 2Faculty of Medicine, Comenius University, 1st Department of Internal Medicine, Bratislava, Slovakia, 3IBD Center, Thalion, Bratislava, Slovakia
The therapeutic effect of thiopurines in inflammatory bowel disease (IBD) is dose-dependent, with optimal dose of 2-2.5mg/kg for azathioprine (AZA). In general, the doctors` adherence to guidelines is often low and the real life `audit` data on thiopurines dose used in IBD are scarce. In majority of countries, thiopurines are used as the first line maintenance therapy of IBD and patients are referred for anti-tumor necrosis factor (antiTNF) therapy in case of side-effects or thiopurines failure. Therefore, the aim of our study was first, to assess the rate of deviation from normal thiopurines dose regimen among IBD patients referred for biological therapy. Second aim was to analyse whether the reasons for low dose thiopurines regimen were justified and properly documented.
All IBD patients referred for antiTNF therapy at one referral center were included and their medical records were reviewed. The dose of azathioprine at the time of indication for step-up to antiTNF was noted, as well as reasons for the use of low dose of AZA defined as dose lower than 2mg/kg.
In total, 186 IBD patients were eligible, 10 patients were excluded because of lacking data, leaving 176 patients for further analysis - 120 (68%) with Crohn`s disease, 54 (31%) ulcerative colitis, 2 (1%) IBD unclassified; 92 (52%) men; mean age 37 years, range 18-76 years.
Overall, only 28 pts (16%) had adequate dose of azathioprine; 93 (53%) patients had not used AZA previously (8 pts; 5%) or had low dose of AZA (85 pts; 48%) without documented reasons.
Fifty five (32%) patients had discontinued (38 pts; 22%) or undergone dose reduction (17 pts; 10%) of azathioprine because of adverse events. Reasons for discontinuation of treatment were myelotoxicity (7 pts; 18% of all patients who discontinued), hepatotoxicity (6 pts; 16%), pancreatitis (5 pts; 13%), GI symptoms (4; 11%), allergic reactions and arthralgia (5 pts; 13%), one female patient discontinued therapy for cervical carcinoma in situ. For ten patients (26%), the type of adverse reaction was not documented. Reasons for dose reduction were myelotoxicity (5 pts; 29% of all patients who underwent dose reduction), hepatotoxicity (3 pts; 18%), GI symptoms, arthralgia and flu like syndrome (5 pts; 29%) and in four patients (24%) the type of adverse event was not specified.
In a real life clinical practice setting, substantial proportion of IBD patients referred for antiTNF therapy are using low dose azathioprine with only a minority for well documented reasons of biologically-determined intolerance.